Connecticut, 2016Winter Weather in Connecticut, December 17, 2016
December 17, 2016 · NWS OKX · 7 events in 7 counties and zones
A warm front moving north along the Middle Atlantic coast initiated the development of a wave of low pressure south of Long Island on the morning of December 17. This system brought locally heavy snow and some ice to portions of Southern CT.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moving north along the Middle Atlantic coast initiated the development of a wave of low pressure south of Long Island on the morning of December 17. This system brought locally heavy snow and some ice to portions of Southern CT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Dec 17, 12:33 AM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Dec 17, 12:33 AM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service New York NY
1233 AM EST Sat Dec 17 2016
.SYNOPSIS...
High pressure continues to pass offshore late tonight as a warm
front approaches from the southwest, passing to the north on
Saturday. Rain for Sunday as a cold front passes midday followed
by Canadian high pressure for Monday through the middle of the
week. By Thursday, weak low pressure may affect the region with
high pressure returning in it's wake.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Some adjustments were made to temperatures, dewpoints and pops for
snow to better match observed trends. A lot of dry air between 925
and 750mb was evident on the 00Z KOKX Sounding. Models do not
show much of any QPF before 06Z. Delayed slightly the arrival of
likely snow to be 07Z to account for some time to moisten the
saturate the boundary layer.
Ridging both aloft and at the surface passes east of the
region tonight as a warm front approaches from the southwest.
Associated low pressure tracks northeast from the Mississippi
Valley into the Great Lakes by Saturday night. With the departing
surface high passing to the east, strong warm advection develops
on the backside of the ridge and ahead of the low as a strong
low-level jet passes off the Mid Atlantic in the morning.
Initially, there will be sufficient cold air in place for
overrunning precipitation to start off snow, mainly after
1am, working from SW to NE. Some of the snow may become moderate
by daybreak Saturday.
Overnight lows will be the temperature values experienced earlier
tonight with the mid teens to lower 20s in the outlying regions
and suburbs, to the mid and upper 20s NYC metro. Temperatures will
gradually rise overnight with a gradually strengthening SW flow.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
Changeover to rain occurs from south to north in the morning and
may persist into the afternoon over far northern portions of the
Lower Hudson Valley. While a strong SW flow aloft will erode the
cold air, a wave of low pressure along the front may allow for a
weaker low-level flow and perhaps more northerly in the morning,
which looks to keep the low-level cold pool in place across the
interior for much of the morning. There are solutions that are
more aggressive with the warm air. However, the 18Z NAM has come
a little farther south with the wave and is in better agreement
with GFS and ECMWF.
Snow should change to rain at the coast around 8 am and by 10 am
across the interior. Along the coast, there could be an hour or
two of freezing rain due to the cold ground temperatures, while
the interior could see up to a tenth of an inch of ice, possibly
as much as quarter inch, before changeover to all light rain/drizzle
late morning/early afternoon. Snow accumulations will range from
1-2 inches at the coast, to as much as 4 to 6 inches across
northern portions of the Lower Hudson Valley and SW interior CT.
Thus, winter weather advisories remain in place.
Mid levels dry out tomorrow afternoon with light rain and drizzle
through Saturday night. Areas of fog will also become a concern
as warm air continues to surge ahead of the approaching cold front
moving into the Ohio Valley by Saturday evening and then just west
of the area by daybreak Sunday. Temperatures by Sunday morning
will be well into the 40s inland, and as warm as the lower 50s at
the coast.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Cold Ana FROPA on Sunday. NWP, SREF/GEFS/Deterministic, remains
consistent with low spread for this system. Looking for about a 1/2"
of QPF. Temps Sunday running nearly +15 F despite the rain, but fall
short of records (perhaps KISP - but that has a short POR). PCPN
ends before temps support any frozen. Windy on Sunday as well with
gusts up to 30 mph - especially in the afternoon just after the
FROPA.
High pressure with moderating Temps Monday > Wednesday. Highs
Monday about 10 degrees below normal.
The end of the week has a weak system - though predictability and
timing of any PCPN is extremely low. Have included CHC POPs for THU
with change to -SN inland at night. But again, predictability is
lower than normal based on analysis of the GEFS.
Per CPC - mild weather continues the next several weeks into the
new year.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
A frontal system approaches overnight, with a wave of low
pressure passing south of the area Saturday.
Winds southwest 10 KT or less, continues through the first half
of the overnight. As low pressure develops towards morning, winds
may become more northerly to northeasterly but remain light. Wind
direction confidence becomes low by the morning push as low
pressure passes near the region, so winds may be light/variable at
times before shifting to a more southerly direction around 12-15Z.
Some gusts to 20 kt will be possible during the afternoon.
VFR conditions will prevail through the first part of the overnight
with IFR conditions gradually developing in light snow after
06Z-08Z from southwest to northeast. LIFR is possible in moderate
snow towards daybreak. Forecast soundings show a period of -FZRA
before a transition to rain. The period of freezing rain should be
fairly short lived at KJFK/KISP/KLGA/KGON/KBDR. A bit longer for
KEWR/KTEB/KHPN. At KSWF freezing rain may occur over a prolonged
period.
Significant compression and icing is expected Saturday. Refer to
www.weather.gov/zny for more information.
RUNWAY SNOW AND ICE ACCUMULATION POTENTIAL:
KJFK/KLGA/KISP/KGON - 1 to 2 inches of snow and a trace to a few
hundredths of an inch of ice.
KEWR/KTEB/KBDR/KHPN - 2 to 4 inches of snow and a few hundredths to
a tenth of an inch of ice.
KSWF - 3 to 6 inches of snow and a tenth to quarter of an inch of
ice.
.OUTLOOK FOR 06Z SUNDAY THROUGH WEDNESDAY...
.Saturday night...MVFR or lower likely in periods of light rain and
patchy fog. Increasing SW winds late...with LLWS as SW winds near
50kt at 2kft. Compression and icing likely.
.Sunday...MVFR or lower likely in rain. NW G25-30KT. Compression
and icing likely.
.Sunday night...Conditions improving to VFR.
.Monday-Wednesday...VFR.
&&
.MARINE...
Marine forecast is on track with increasing chances for snow
going into the overnight.
SCA remains for the ocean waters to account for a strengthening
SW flow Saturday into Sunday ahead of an approaching frontal system.
Areas of fog may also become a problem as warm, moist air overruns
the cooler ocean waters.
SCA conditions continue on Sunday. Tranquil conditions are
forecast for Monday through at least mid week, though seas on the
Ocean will remain elevated on Monday as they're slow to subside.
&&
.HYDROLOGY...
QPF of 1 to 1 1/2 inches liquid equivalent is likely to night
though Sunday as a frontal system affects the region.
No hydrologic impacts are anticipated the next 7 days.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 1 PM EST this afternoon for
CTZ005>012.
NY...Winter Weather Advisory until 10 AM EST this morning for
NYZ072>075-078>081-176>179.
Winter Weather Advisory until 4 PM EST this afternoon for
NYZ067-068.
Winter Weather Advisory until 1 PM EST this afternoon for
NYZ069>071.
NJ...Winter Weather Advisory until 10 AM EST this morning for
NJZ006.
Winter Weather Advisory until 4 PM EST this afternoon for
NJZ002.
Winter Weather Advisory until 1 PM EST this afternoon for
NJZ004-103>108.
MARINE...Small Craft Advisory from 6 AM this morning to 6 AM EST Sunday
for ANZ350-353-355.
&&
SYNOPSIS...Tongue/DW
NEAR TERM...JM/DW
SHORT TERM...DW
LONG TERM...Tongue
AVIATION...BC/MET
MARINE...Tongue/DW
HYDROLOGY...Tongue/DWHazardous weather outlook, Dec 16, 3:43 PM EST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
343 PM EST FRI DEC 16 2016
NJZ002-NYZ067-068-172045-
WESTERN PASSAIC-ORANGE-PUTNAM-
343 PM EST FRI DEC 16 2016
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ005>012-NJZ004-103>108-NYZ069>071-172045-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-EASTERN PASSAIC-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-
343 PM EST FRI DEC 16 2016
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NJZ006-NYZ072>075-078>081-176>179-172045-
HUDSON-NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
343 PM EST FRI DEC 16 2016
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-172045-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
343 PM EST FRI DEC 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
Winter Weather, Northern Fairfield
- When
- December 17, 3:00 AM EST to 11:15 AM EST
- Where
- Northern Fairfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
Trained spotters, Fire Department/Rescue, CoCoRaHS observers, and the public reported snowfall of 4 to 6 inches. A trained spotter reported snowfall of 7 inches in New Fairfield. A trace to 0.03 inches of ice accumulation also was observed.
Winter Weather, Southern Fairfield
- When
- December 17, 3:00 AM EST to 11:00 AM EST
- Where
- Southern Fairfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
Trained spotters, a cooperative weather observer, and the public reported snowfall of 3 to 5 inches.
Winter Weather, Southern Middlesex
- When
- December 17, 3:00 AM EST to 12:00 PM EST
- Where
- Southern Middlesex forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.451, -72.508 (the zone’s center; the record gives no point)
A CoCoRaHs observer in Westbrook reported snowfall of 5.6 inches.
Winter Weather, Northern New Haven
- When
- December 17, 3:00 AM EST to 11:00 AM EST
- Where
- Northern New Haven forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.443, -72.965 (the zone’s center; the record gives no point)
Trained spotters, CoCoRaHS observers, social media, and the public reported snowfall of 3 to 6 inches. A trained spotter in Waterbury reported 6.5 inches of snow.
Winter Weather, Southern New Haven
- When
- December 17, 3:00 AM EST to 11:00 AM EST
- Where
- Southern New Haven forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.443, -72.965 (the zone’s center; the record gives no point)
Trained spotters, CoCoRaHS observers, social media, and the public reported snowfall of 4 to 6 inches. The New Haven ASOS also reported 0.05 inches of ice accumulation.
Winter Weather, Northern New London
- When
- December 17, 3:00 AM EST to 1:00 PM EST
- Where
- Northern New London forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.504, -72.101 (the zone’s center; the record gives no point)
Fire department/rescue, trained spotters, cooperative observers, and CoCoRaHS observers reported snowfall of 3 to 5 inches.
Winter Weather, Southern New London
- When
- December 17, 3:00 AM EST to 1:00 PM EST
- Where
- Southern New London forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.504, -72.101 (the zone’s center; the record gives no point)
Trained spotters and CoCoRaHS observers reported 3 to 4 inches of snowfall. A trained spotter reported 4.8 inches in New London. The Groton ASOS reported 0.08 inches of ice accumulation.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Maryland, December 17, 20162 deaths · 12 injured · 18 events
- Winter Weather in Virginia, December 17, 20161 death · 4 injured · 27 events
- Winter Weather in Virginia, December 17, 20161 death · 5 injured · $20,000 · 1 event
- Extreme Cold in Minnesota, December 17 to 18, 20161 death · 1 injured · 43 events
- Extreme Cold in Wyoming, December 17, 20161 death · 7 events
- Hail and Damaging Winds in Tennessee, December 17 to 18, 2016$285,000 · 1 in hail · 41 events
- Tornado and Damaging Winds in Mississippi, December 17 to 18, 2016$270,000 · EF1 · 15 events
- Winter Storm in Ohio, December 17 to 18, 2016$825,000 · 9 events
- Dust Storm and High Wind in Texas, December 17, 2016$500,000 · 69 kt wind · 2 events
- Tornado and Hail in Arkansas, December 17, 2016$100,000 · EF1 · 6 events
- Frost and Freeze in California, December 17 to 20, 201662 events
- Damaging Winds and Strong Wind in Tennessee, December 17, 2016$90,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670400, 670401, 670402, 670403, 670404, 670405, 670406.